Site Meter
Though I saw it all around
Never thought I could be affected
Thought that we'd be the last to go
It is so strange the way things turn

Wednesday, September 16, 2009

The Wii of Health - and TMI

Okay, well, you know how I said "regular blogging will resume"? I lied. The Wii arrived today a few days early. We're boned.

Over Labor Day the sister-in-law had me help set up her Wii so I got first hand experience with it. Yes, you can work up a good sweat playing some of the games. As you know, Bob, I've been trying to lose weight. So I set my goal of getting one. I've never been keen on owning a gaming console, or even getting games for the Mac (although I have a few, but nothing more than card games on the laptop). See, I know I can get addicted to them (it's happened before). And I am pretty good at them (the nephews all try and "beat" Uncle Steve as they grew up - it was at their games that I had never played before).

For the past nine months I haven't lost much weight. Well, that's not true. For my doctor's appointments I've been at 306 for the past three appointments. In between I've hit below 300 and have been as high at 318. So 300 is my wall. My last appointment was just yesterday. So I knew I needed something to get through that wall. So we ordered the Wii with a Wii Fit.

So after setting it up tonight, after mowing the lawn and smoothing out the last lump of dirt and seeding it (about the size of just over half a tennis court), I played an hour of tennis and golf. I'll set up the Wii Fit tomorrow. And yes, my Doctor approves of using the Wii as an exercise program.

And now to the TMI.

There's various things that go wrong with being overweight. One is that my insulin doesn't want to work well. To that end I take metformin. That has various side effects, including sudden onset diarrhea and lately upset stomach. Also I've had muscle weakness and pain. A lot of it lately. It's a real pain when you go to do something normal, not even close to your limit, and pain shuts you down. So I have a few blood tests going on to make sure nothing bad is happening, and I'm discontinuing the metformin for a week to see if the stomach problems clear up.

Another symptom of the weight is ED. Now, this is the real motivator to lose weight. My ED is not the inability to obtain an erection, but to keep it (also, just to be clear, ED is not a dysfunction of the desire, just the plumbing). Normally I have about a 30/70 shot of a "full session." However, as you can guess, it's really frustrating. So I use viagra to help (and yes, it does help). The problem is the cost. See, viagra isn't cheep (my prescription is for 100mg, which we cut in half), which is now running at about $23 a dose. No, my insurance doesn't cover it (well, it does, but the hurdles to get it approved are basically having to be diagnosed with complete failure, which, you know, viagra wouldn't help with anyway). Viagra has been out now since, what 1993. And just checking, they have a patent extension till March of 2012. Right now I'm price shopping for a better cost. As an FYI, last year the same dose cost $12. I'm hoping once we get below 290-280lbs, things will start working normally. Until then let me just say how pissed I am at the pricing model. So now you know why those mail-order viagra spam ads work (no, I don't use them).

6 comments:

ChiaLynn said...

Good luck with the Wii - I've played with one at a friend's house. It told me I tend to put more weight on my right foot. I could have told it that. :)

Also - the price went UP? I just tried a Google search to see if that happened after they got their patent extension (I didn't even know you could do that - either I was asleep that day in law school, or they didn't mention it then), but didn't have much luck.

Steve Buchheit said...

ChiaLynn, well, two nights with the Wii, I definitely need to put myself on a timer.

If you do a google for "prescription drug patent extension expiration" you should see something. Good news, SamsClub has it for $16 (not exactly jump for joy pricing, but still the best by $5 so far).

Julie said...

Steve, if you weren't already on it, ask your doctor about the extended release Metformin. A lot of people who have issues with the side effects find them less on that.

Steve Buchheit said...

Julie, that's the next step. So far I've only had one major upset stomach episode, so it's a good chance that the metformin had migrated to upsetting it, so the extended release was the path in that case.

One of the major concerns my doctor had was that metformin also acts as a appetite suppressant. So if I can go with the extended release he'll be happy.

Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.